|Year : 2022 | Volume
| Issue : 4 | Page : 139-140
Escitalopram-induced hyperprolactinemic galactorrhea
Deepthi Yedla, Vijayan Sharmila
Department Obstetrics and Gynecology, All India Institute of Medical Sciences (AIIMS), Mangalagiri, Andhra Pradesh, India
|Date of Submission||24-Dec-2022|
|Date of Acceptance||01-Feb-2023|
|Date of Web Publication||20-Feb-2023|
Dr. Vijayan Sharmila
Department of Obstetrics and Gynecology, All India Institute of Medical Sciences (AIIMS), Mangalagiri 522 503, Andhra Pradesh
Source of Support: None, Conflict of Interest: None
Galactorrhea is milky secretions from the breast in women who have not breast-fed for a year. Escitalopram, a selective serotonin reuptake inhibitor (SSRI), owing to its potency and tolerance, is regarded as the primary line drug in the management of depression and anxiety disorders. SSRIs may rarely cause symptoms brought on by enhanced prolactin levels. Antidepressants that increase serotonin may additionally cause a rise in prolactin by improving dopamine neurotransmission. In the current research, we present a case of hyperprolactinemic galactorrhea linked to escitalopram. A 32-year-old woman presented with bilateral breast heaviness and milky secretions after using escitalopram for anxiety and her serum prolactin level was found to be elevated. Galactorrhea disappeared and her prolactin level returned to normal after escitalopram was stopped.
Keywords: Escitalopram, galactorrhea, prolactin
|How to cite this article:|
Yedla D, Sharmila V. Escitalopram-induced hyperprolactinemic galactorrhea. Amrita J Med 2022;18:139-40
| Introduction|| |
Escitalopram, a selective serotonin reuptake inhibitor (SSRI), is often prescribed for depression and anxiety disorders owing to its potency and tolerance. It acts by blocking the serotonin transporter and thereby raising levels of serotonin within the synapse. Gastrointestinal symptoms, headache, fatigue, decreased libido, insomnia, and lethargy are among the most frequent side effects of escitalopram., SSRIs very rarely cause reproductive and hormonal adverse effects. There have been case reports describing hyperprolactinemic galactorrhea caused by SSRIs such as fluoxetine and escitalopram. Here, we describe a case of 32-year-old woman who was on escitalopram for anxiety disorder and developed galactorrhea with hyperprolactinemia and the symptoms resolved when the drug is avoided.
| Case Report|| |
An otherwise healthy 32-year-old multiparous woman with no co morbidities presented with chief complaints of bilateral breast heaviness with milky discharge since one week. She had no menstrual irregularities; her last menstrual period was 15 days before presentation. She was on escitalopram and clonazepam combination therapy for the past three weeks which was prescribed by a general physician for anxiety related issues. She developed bilateral breast heaviness with galactorrhea 2 weeks following the drug intake. There was no history of using other drugs such as contraceptive pills, anti-tuberculosis drugs, dopamine antagonist drugs, or antihypertensives. She did not have any visual disturbances or symptoms indicative of raised intracranial pressure. On examination bilateral breast tenderness was present along with milk secretion from both breasts. Serum prolactin was elevated (105 ng/mL). Other investigations such as complete blood count, thyroid function test, and blood sugars revealed no abnormality. We assumed escitalopram to be the probable cause for her galactorrhea; hence, the drug was tapered slowly and stopped. Galactorrhea resolved completely within two weeks of stopping the drug and she is on regular follow up. Her serum prolactin level decreased to 9.5 ng/mL two weeks after discontinuing escitalopram. Causality assessment of the case was done using Naranjo Adverse Drug Reaction Probability scale. The score on Naranjo adverse drug scale was 7, suggesting a “probable” relationship of the reaction with the drug.
| Discussion|| |
Galactorrhea is milky secretion from the breast in women who have not breast-fed for a year. The normal value of prolactin in a nonpregnant woman ranges from 2 to 25 ng/mL. Prolactin levels tend to range from 25 to 100 ng/mL in patients with drug induced hyperprolactinemia. Prolactinoma can be confirmed by a prolactin level more than 500 ng/mL. The drugs that can lead to hyperprolactinemia have been mentioned in [Table 1].
Escitalopram is an SSRI that is tolerated well and is seldom related to serious adverse effects. SSRI s very rarely cause reproductive and hormonal adverse effects. Here, we present a case of escitalopram-induced hyperprolactinemic galactorrhea. As there have been no other obvious reasons for galactorrhea in this case and as the symptoms lessened with step-down of dose and evanesced completely after stopping the medication, we ascribe galactorrhea to escitalopram., The hypothesized mechanism was either direct activation of prolactin release by postsynaptic serotonin receptors situated in the hypothalamus or serotonin mediated blockade of dopaminergic neurons resulting in raised prolactin levels. Here, there was a distinct correlation of onset of galactorrhea following intake of escitalopram which resolved with cessation of the medication.
Antihypertensives such as verapamil enhances prolactin levels, likely by inhibiting dopamine in the hypothalamus. In a study done in rats, follicle-stimulating and luteinizing hormones, estrogen, and prolactin levels were all considerably altered after treatment with antitubercular drugs.
It is recommended that the drug should be stopped for three days or swapping to a different drug in the case of a probable drug-induced hyperprolactinemia, and then rechecking serum prolactin levels. Prolactin levels in patients with medication-induced hyperprolactinemia rise gradually after oral intake, and it generally requires 3 days for levels to revert to normal after withdrawing the drug.
| Conclusion|| |
Galactorrhea is a potential rare side effect of escitalopram that clinicians should be aware of. More research is required to better understand the mechanisms of actions and side effects of SSRIs including escitalopram.
VS and DY managed the case and were involved in conception, literature search, analysis of data and drafting the manuscript. All authors had access to the data and a role in writing this manuscript.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Sonali ST, Pakha T, Mahesh R, Gowda PS Escitalopram induced euprolactinemic galactorrhoea. J Mood Disorders 2012;2:15-6.
Samir KP Euprolactinemic galactorrhea with escitalopram. J Neuropsychiatry Clin Neurosci 2014;26:25-6.
Shim SH, Lee YJ, Lee EC A case of galactorrhea associated with excitalopram. J Korean Neuropsych Assoc 2009;6:230-2.
Srija K, Mounika N, Vasudha B, Rajeev Kumar G Levosulpiride induced galactorrhea. J Drug Del Therapeut 2019;9:748-750.
Shlomo M, Felipe FC, Andrew RH, David L, Victor MM, Janet AS, et al
. Wass, diagnosis and treatment of hyperprolactinemia: An endocrine society clinical practice guideline. J Clin Endocrinol Metab 2011;96;273-88.
Adebayo A, Abolaji K, Adaramoye OA First-line antituberculosis drugs disrupt endocrine balance and induce ovarian and uterine oxidative stress in rats. J Basic Clin Physiol Pharmacol 2018;29:131-40.